Alert archive / Nevada / Lake Wind Advisories in 2021

Lake Wind Advisory 35, NWS Reno, NV

May 20, 20214 counties in Nevada

NWS Reno, NV issued this lake wind advisory at May 20, 2021, 2:40 AM PDT for 4 counties in Nevada. It took effect at May 20, 2021, 10:00 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 20, 2021, 2:40 AM PDT (09:40 UTC)
In effect from
May 20, 2021, 10:00 AM PDT
Expired
May 20, 2021, 6:00 PM PDT
In force
8 hr
Issued by
NWS Reno, NV

Counties Churchill County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 52 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 9.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2021-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2021-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2698 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

074 
WWUS75 KREV 200940
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
240 AM PDT Thu May 20 2021

NVZ004-210945-
/O.UPG.KREV.FZ.A.0001.210521T0900Z-210521T1600Z/
/O.NEW.KREV.FZ.W.0001.210521T0900Z-210521T1600Z/
/O.NEW.KREV.LW.Y.0035.210520T1700Z-210521T0100Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
240 AM PDT Thu May 20 2021

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM
PDT THIS EVENING FOR PYRAMID LAKE...
...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM PDT FRIDAY...

* CHANGES...Upgrade Freeze Watch to Warning and issued new Lake
  Wind Advisory for Pyramid Lake.

* WHAT...For the Freeze Warning, a wide range of temperatures
  remain possible Friday morning, anywhere from 28 to 36. For the
  Lake Wind Advisory, northwest winds 15 to 25 mph with gusts up
  to 35 mph expected. Waves around 3 feet on Pyramid Lake.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...For the Freeze Warning, from 2 AM to 9 AM PDT Friday. 
  For the Lake Wind Advisory, from 10 AM this morning to 6 PM 
  PDT this evening.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve. Frost and freeze conditions will kill 
  crops, other sensitive vegetation and possibly damage 
  unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ070-071-NVZ001-003-005-210945-
/O.UPG.KREV.FZ.A.0001.210521T0900Z-210521T1600Z/
/O.NEW.KREV.FZ.W.0001.210521T0900Z-210521T1600Z/
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Mineral and Southern Lyon Counties-
Greater Reno-Carson City-Minden Area-Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell, 
Portola, Susanville, Westwood, Sierraville, Loyalton, Hawthorne, 
Yerington, Smith Valley, Mina, Schurz, Sparks, Verdi, 
Gardnerville, Virginia City, Empire, and Gerlach
240 AM PDT Thu May 20 2021

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM PDT FRIDAY...

* CHANGES...Upgrade Freeze Watch to Warning due to increased
  confidence in near to sub-freezing temperatures tonight.

* WHAT...Low temperatures Friday morning anywhere from 26 to 35.
  The coldest temperatures will occur in rural or suburban
  valleys.

* WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties, 
  Surprise Valley California, Greater Reno-Carson City-Minden 
  Area, Mineral and Southern Lyon Counties and Northern Washoe 
  County.

* WHEN...From 2 AM to 9 AM PDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
2 follow-up statements
478 
WWUS75 KREV 202135
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
235 PM PDT Thu May 20 2021

NVZ004-210100-
/O.CAN.KREV.FZ.W.0001.210521T0900Z-210521T1600Z/
/O.CON.KREV.LW.Y.0035.000000T0000Z-210521T0100Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
235 PM PDT Thu May 20 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THIS
EVENING FOR PYRAMID LAKE...

* CHANGES...Cancelled freeze warning for Friday morning.

* WHAT...Northwest to north winds 10 to 20 mph with gusts to 30
  mph. Waves to around 2 feet on Pyramid Lake.

* WHERE...Pyramid Lake.

* WHEN...Until 6 PM PDT this evening.

* ADDITIONAL DETAILS...Due to cloud cover and winds, temperatures
  Friday morning are only expected to fall to between 33 and 38
  degrees; therefore, the freeze warning is cancelled.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to
  capsizing and should remain off lake waters until conditions
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

CAZ070-071-NVZ001-003-005-202245-
/O.CAN.KREV.FZ.W.0001.210521T0900Z-210521T1600Z/
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Mineral and Southern Lyon Counties-
Greater Reno-Carson City-Minden Area-Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell, 
Portola, Susanville, Westwood, Sierraville, Loyalton, Hawthorne, 
Yerington, Smith Valley, Mina, Schurz, Sparks, Verdi, 
Gardnerville, Virginia City, Empire, and Gerlach
235 PM PDT Thu May 20 2021

...FREEZE WARNING IS CANCELLED...

Due to extensive cloud cover and winds, temperatures are only 
expected to fall into the 30s tonight and Friday morning; therefore,
the freeze warning is cancelled. However, these temperatures could
still affect the most sensitive plants so it is still advised to 
protect that vegetation especially in rural and suburban
locations.

$$

For more information from the National Weather Service visit
http://weather.gov/rev
327 
WWUS75 KREV 210058
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
558 PM PDT Thu May 20 2021

NVZ004-210200-
/O.EXP.KREV.LW.Y.0035.000000T0000Z-210521T0100Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
558 PM PDT Thu May 20 2021

...LAKE WIND ADVISORY WILL EXPIRE AT 6 PM PDT THIS EVENING FOR
PYRAMID LAKE...

The cold front which brought stronger winds earlier today has 
moved well south of Pyramid Lake and the Lake Wind Advisory will 
expire at 6 pm. However...northwest winds with gusts 20-30 mph 
will continue tonight through Friday evening. These winds will 
create wave heights of 1 to 3 feet through Friday evening which 
are still capable of capsizing smaller boats.

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at May 19, 2:57 PM PDT, 11 hours 43 minutes earlier.

Area forecast discussion, May 19, 2:57 PM PDT, 11 hours 43 minutes before
Area Forecast Discussion
National Weather Service Reno NV
257 PM PDT Wed May 19 2021

.SYNOPSIS...

A late spring storm will bring lower valley rain and snow showers
with snow showers in the Sierra tonight into the weekend. Temperatures
turn much colder with the potential for sub-freezing temperatures
Friday and Saturday mornings in rural and suburban lower valleys.
Temperatures warm to more typical values next week. After a brief
break in weather early next week more active weather is possible.

&&

.SHORT TERM...

A well-defined cold front extends across extreme northern California
and Nevada this afternoon. Unusually cold (but not unheard of) low
pressure near the Pacific Northwest coast will invade the region
tonight and Thursday which will give the front a shove southward,
clearing Mono and Mineral counties by Thursday afternoon and early
evening.

Ahead of the cold front this afternoon, widespread southwest to west
gusts of 25-40 mph with localized gusts to 45-50 mph (western NV
Sierra Front) have developed as the pressure gradient tightens
ahead of the front. Winds have kicked off some blowing dust east
of Hwy 95/I-80 across northern Churchill and southern Pershing
counties per satellite imagery. Winds turn northerly behind the
front tonight and Thursday with breezy, brisk conditions with gusts
20-35 mph.

* SNOW: Snow levels fall to near (at front) to well below 5000 ft
  (a bit behind front) late tonight and Thursday morning. In
  general, up to an inch of snow will be possible below 5000 feet
  from Portola and Gerlach northward, with 1 to 3 inches above
  5000 feet which could create slick road conditions along
  CA-44/36 and Highway 395 north of Susanville. Farther south
  (I-80 corridor southward) the frontal timing looks late enough
  Thursday morning to limit snowfall potential for tomorrow. One
  exception could be in the higher elevations of the Sierra from
  Tahoe north where some simulations bring a burst of snow
  Thursday afternoon which could impact the Carson Range and the
  I-80 corridor over Donner Summit. As it will take a heavy burst
  of snow for accumulations this late in spring there is much
  uncertainty; however, if you are traveling over the Sierra north
  of Hwy 50 tomorrow it would be wise to check conditions before
  traveling.

  Thursday night through Friday night, cold low pressure remains
  over the region for scattered to occasionally numerous snow and
  rain/snow (lower valleys) showers. If snow showers are
  persistent and fall overnight or before 8 AM, they could impact
  travel with slick roads; the exception is in the high Sierra
  here accumulations remain possible at any time for possible
  impacts for higher trans-Sierra passes.

* SHOWERS/THUNDERSTORMS: Periods of showers start late tonight and
  continue through at least Saturday evening. Best chances of
  showers and thunderstorms will be each afternoon. Lower valleys
  that develop rain showers initially could see a quick switch
  over to snow pellet showers given the at least weakly unstable
  airmass along with low snow levels. If pellet showers remain
  persistent over any one spot, brief slick conditions are
  possible.

* COLD: Much colder temperatures will occur Thursday through
  Saturday with sub freezing lows possible Friday (most likely)
  and Saturday (lesser chances) mornings for rural and suburban
  lower valleys with hard freezes for Sierra valleys. Highs will
  be unseasonably cold with upper 40s to mid 50s for lower valleys
  Thursday and Friday with upper 30s to upper 40s for Sierra
  valleys. Slight warming is expected Saturday with more
  substantial warming Sunday and Monday.

-Snyder/Hohmann

.LONG TERM...next week...

Next week, there are signs that it may not warm up quite as fast
as previously thought as another shortwave trough moves through
the region around the Tuesday-Wednesday time frame. Temperatures
will likely stay closer to average with 60s Sierra valleys and 70s
lower valleys. The forecast is currently dry based on the national
blend of models, but isolated showers and even a few thunderstorms
cannot be completely ruled out. -Snyder/Hohmann

&&

.AVIATION...

Gusty SW-W winds in place with most terminals seeing gusts 30-35 kts
through this evening. Brief periods up to 40 kts are possible.
Mountain wave turbulence and wind shear are expected through the
evening and overnight. Winds will turn NW-N behind the cold front on
Thursday, remaining rather breezy (gusts 20-30 kts) for western
and central Nevada.

The cold front will bring a burst of snow showers tonight near the
Oregon border, translating south through northern Nevada during the
day. There is a 60% chance for snow showers and/or snow pellets by
mid-late morning for KTRK, KRNO, KCXP, KTVL, and KMEV. Anticipate
mountain obscuration along with lowering ceilings and visibility
with potential for periods of MVFR-IFR conditions. There is a 25%
chance for light snow accumulation (<1/2") early Thursday and Friday
mornings at KTRK and KTVL, and Friday morning for KMMH.

Rain, snow and pellet showers are possible for all elevations
Thursday, Friday, and Saturday afternoons as well as thunderstorms.
Terrain obscuration along with reduced CIGS/VIS should be expected,
but coverage will be scattered. -Dawn

&&

.REV Watches/Warnings/Advisories...
NV...Freeze Watch from late Thursday night through Friday morning
     NVZ001-003>005.

     Lake Wind Advisory until 9 PM PDT this evening for Pyramid Lake
     in NVZ004.

     Winter Weather Advisory from 11 PM this evening to 11 AM PDT
     Thursday NVZ005.

     Lake Wind Advisory until 9 PM PDT this evening for Lake Tahoe in
     NVZ002.

CA...Freeze Watch from late Thursday night through Friday morning
     CAZ070-071.

     Winter Weather Advisory from 11 PM this evening to 11 AM PDT
     Thursday CAZ070-071.

     Lake Wind Advisory until 9 PM PDT this evening for Lake Tahoe in
     CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 2:37 AM PDTWinter Weather AdvisoryREVDouglas, Washoe19 hr
May 20, 2:40 AM PDTFreeze WarningREVChurchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more12 hr

Nearby

Lake Wind Advisories in Nevada, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.